Qualitative Theory of Dynamical Systems

, Volume 8, Issue 2, pp 209–239 | Cite as

Non-Integrability of Some Few Body Problems in Two Degrees of Freedom

  • Primitivo B. Acosta-Humánez
  • Martha Álvarez-RamírezEmail author
  • Joaquín Delgado


The basic theory of Differential Galois and in particular Morales–Ramis theory is reviewed with focus in analyzing the non-integrability of various problems of few bodies in Celestial Mechanics. The main theoretical tools are: Morales–Ramis theorem, the algebrization method and Kovacic’s algorithm. Morales–Ramis states that if a Hamiltonian system is completely integrable with meromorphic first integrals in involution in a neighborhood of a specific solution, then the differential Galois group of the normal variational equations is abelian. In case of two degrees of freedom, completely integrable means to have an additional first integral in involution with the Hamiltonian. The algebrization method permits under general conditions to recast the variational equation in a form suitable for its analysis by means of Kovacic’s algorithm. We apply these tools to various examples of few body problems in Celestial Mechanics: (a) the elliptic restricted three body in the plane with collision of the primaries; (b) a general Hamiltonian system of two degrees of freedom with homogeneous potential of degree −1; here we perform McGehee’s blow up and obtain the normal variational equation in the form of an hypergeometric equation. We recover Yoshida’s criterion for non-integrability. Then we contrast two methods to compute the Galois group: the well known, based in the Schwartz–Kimura table, and the lesser based in Kovacic’s algorithm. We apply these methodology to three problems: the rectangular four body problem, the anisotropic Kepler problem and two uncoupled Kepler problems in the line; the last two depend on a mass parameter, but while in the anisotropic problem it is integrable for only two values of the parameter, the two uncoupled Kepler problems is completely integrable for all values of the masses.


Non-integrability Differential Galois theory Celestial Mechanics 

Mathematical Subject Classification (2000).

Primary 37J30 Secondary 34M15 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Abraham, R., Marsden, J.E.: Foundations of Mechanics, 2nd edn. Benjamin/Cummings Publishing Co. Inc. Advanced Book Program, Reading, MA (1978). Revised and enlarged, With the assistance of Tudor Raţiu and Richard CushmanGoogle Scholar
  2. 2.
    Abramowitz, M., Stegun, I.A. (eds): Handbook of Mathematical Functions with Formulas, Graphs, and Mathematical Tables. A Wiley-Interscience Publication, Wiley, New York (1984)zbMATHGoogle Scholar
  3. 3.
    Acosta-Humanez, P.B.: Galoisian approach to supersymmetric quantum mechanics. Ph.D. thesis, Universitat Politècnica de Catalunya (2009)Google Scholar
  4. 4.
    Acosta-Humanez P.B.: Nonautonomous hamiltonian systems and Morales–Ramis theory I. The case = f(x,t). SIAM J. Appl. Dyn. Syst. 8(1), 279–297 (2009)zbMATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    Acosta-Humanez P.B., Blázquez-Sanz D.: Non-integrability of some hamiltonians with rational potentials. Discret. Cont. Dyn. Syst. Ser. B 10(2–3), 265–293 (2008)zbMATHGoogle Scholar
  6. 6.
    Arribas M., Elipe A., Riaguas A.: Non-integrability of anisotropic quasi-homogeneous hamiltonian systems. Mech. Res. Commun. 30, 209–216 (2003)zbMATHCrossRefMathSciNetGoogle Scholar
  7. 7.
    Arnold V.I.: Mathematical Methods of Classical Mechanics. Graduate Texts in Mathematics, vol. 60. Springer, New York (1978)Google Scholar
  8. 8.
    Boucher D.: Sur la non-intégrabilité du problème plan des trois corps de masses égales. C. R. Acad. Sci. Paris Sér. I Math. 331(5), 391–394 (2000)zbMATHMathSciNetGoogle Scholar
  9. 9.
    Boucher, D., Weil, J.-A.: Application of J.-J. morales and J.-P. Ramis’ theorem to test the non-complete integrability of the planar three-body problem. From combinatorics to dynamical systems, IRMA Lectures in Mathematical and Theoretical Physics, vol. 3, pp. 163–177. de Gruyter, Berlin (2003)Google Scholar
  10. 10.
    Duval A., Loday-Richaud M.: Kovacic’s algorithm and its application to some families of special functions. Appl. Algebra Eng. Commun. Comput. 3(3), 211–246 (1992)zbMATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    Kovacic J.: An algorithm for solving second order linear homogeneus differential equations. J. Symb. Comput. 2, 3–43 (1986)zbMATHCrossRefMathSciNetGoogle Scholar
  12. 12.
    Kimura T.: On Riemann’s equations which are solvable by quadratures. Funkcialaj Ekvacioj 12, 269–281 (1969)zbMATHMathSciNetGoogle Scholar
  13. 13.
    Morales-Ruiz J.J.: Differential Galois Theory and Non-Integrability of Hamiltonian Systems. Progress in Mathematics, vol. 179. Birkhäuser, Basel (1999)Google Scholar
  14. 14.
    Morales-Ruiz, J.J.: A remark about the Painlevé transcendents, Théories asymptotiques et équations de Painlevé, Sémin. Congr. Angiers, vol. 14, pp. 229–235. Society of Mathematics, France, Paris (2006)Google Scholar
  15. 15.
    Morales-Ruiz J.J., Peris J.M.: On a Galoisian approach to the splitting of separatrices. Ann. Fac. Sci. Toulouse Math. (6) 8(1), 125–141 (1999)zbMATHMathSciNetGoogle Scholar
  16. 16.
    Morales-Ruiz J.J., Ramis J.P.: A note of the non-integrability of some Hamiltonian systems with a homogeneous potential. Methods Appl. Anal. 8(1), 113–120 (2001)zbMATHMathSciNetGoogle Scholar
  17. 17.
    Morales-Ruiz J.J., Ramis J.P.: Galoisian obstructions to integrability of Hamiltonian systems. I. Methods Appl. Anal. 8(1), 33–96 (2001)zbMATHMathSciNetGoogle Scholar
  18. 18.
    Morales-Ruiz J.J., Ramis J.P.: Galoisian obstructions to integrability of Hamiltonian systems. II. Methods Appl. Anal. 8(1), 97–112 (2001)zbMATHGoogle Scholar
  19. 19.
    Morales Ruiz J.J., Ramis J.P., Simó C.: Integrability of Hamiltonian systems and differential Galois groups of higher variational equations. Ann. Sci. École Norm. Sup. (4) 40(6), 845–884 (2007)zbMATHGoogle Scholar
  20. 20.
    Morales-Ruiz J.J., Simon S.: On the meromorphic non-integrability of some N-body problems. Discret. Cont. Dyn. Syst. 24, 1225–1273 (2009)zbMATHCrossRefMathSciNetGoogle Scholar
  21. 21.
    Simoni Estrada S.: On the Non-Integrability of Some Problems in Celestial Mechanics. Vdm Verlag Dr Mueller EK, Berlin (2008)Google Scholar
  22. 22.
    Szebehely V.G.: Theory of Orbits. Academic Press, New York (1966)Google Scholar
  23. 23.
    Tsygvintsev A.: On some exceptional cases in the integrability of the three-body problem. Celest. Mech. Dyn. Astron. 99, 23–29 (2007)zbMATHCrossRefMathSciNetGoogle Scholar
  24. 24.
    Tsygvintsev A.: The meromorphic non-integrability of the three-body problem. J. Reine Angew. Math. 537, 127–149 (2001)zbMATHMathSciNetGoogle Scholar
  25. 25.
    Ulmer F., Weil J.-A.: Note on Kovacic’s algorithm. J. Symb. Comput. 22, 179–200 (1996)zbMATHCrossRefMathSciNetGoogle Scholar
  26. 26.
    Put M., Singer M.F.: Galois Theory of Linear Differential Equations, Grundlehren der Mathematischen Wissenschaften, vol. 328. Springer, Berlin (2003)Google Scholar
  27. 27.
    Vigo-Aguiar M.I., Sansaturio M.E., Ferrándiz J.M.: Integrability of Hamiltonians with polynomial potentials. J. Comput. Appl. Math. 158, 213–224 (2003)zbMATHCrossRefMathSciNetGoogle Scholar
  28. 28.
    Whittaker, E.T.: A Treatise on the Analytical Dynamics of Particles and Rigid Bodies. Cambridge Mathematical Library, Cambridge University Press, Cambridge (1988). With an introduction to the problem of three bodies, Reprint of the 1937 edition, With a foreword by William McCreaGoogle Scholar
  29. 29.
    Yagasaki K.: Galoisian obstructions to integrability and Melnikov criteria for chaos in two-degree-of-freedom Hamiltonian systems with saddle centres. Nonlinearity 16(6), 2003–2012 (2003)zbMATHCrossRefMathSciNetGoogle Scholar
  30. 30.
    Yoshida H.: A criterion for the non-existence of an additional integral in hamiltonian systems with a homogeneous potential. Physica D 29, 128–142 (1987)zbMATHCrossRefMathSciNetGoogle Scholar
  31. 31.
    Ziglin S.L.: Bifurcation of solutions and the nonexistence of first integrals in Hamiltonian mechanics. I. (Russian). Funktsional. Anal. i Prilozhen. 16(3), 30–41 (1982)MathSciNetGoogle Scholar

Copyright information

© Birkhäuser/Springer Basel AG 2010

Authors and Affiliations

  • Primitivo B. Acosta-Humánez
    • 1
  • Martha Álvarez-Ramírez
    • 2
    Email author
  • Joaquín Delgado
    • 2
  1. 1.Instituto de Matemáticas y sus Aplicaciones (IMA), Escuela de MatemáticasUniversidad Sergio ArboledaBogotáColombia
  2. 2.Departamento de MatemáticasUniversidad Autónoma Metropolitana-IztapalapaMexico, D.F.Mexico

Personalised recommendations